Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 339, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 22, 2001, 6:56 PM CDT for Lyon County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 22, 2001, 6:56 PM CDT (23:56 UTC)
- Expired
- Sep 22, 2001, 7:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
557 WUUS53 KFSD 222358 SVRFSD MNC083-230030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 656 PM CDT SAT SEP 22 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LYON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 730 PM CDT * AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF MARSHALL...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE REMAIN OVER RURAL EASTERN LYON COUNTY THROUGH 730 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING WHICH WAS SET TO EXPIRE AT 7 PM CDT. LAT...LON 4452 9577 4437 9591 4423 9557 4451 9559
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:25 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Sep 22, 3:25 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT SAT SEP 22 2001 CDFNT MOVG INTO WRN CWA ATTM AND IS ON TRACK TO MOVE ACRS CWA TONITE. TRW WAY AHEAD OF FNT OVR SW MN WHERE SLY LLJ IS IN PLACE. FSD VAD WNDS SHOW WNDS ABV SFC ALREAD OUT OF THE W AND DRIER AIR MOVG IN AS EVIDENT BY LOSS OF CU AT FSD. WUD EXPECT WLY FLOW ABV SFC TO SPRD ACRS CWA THIS EVE AND WL STABILIZE AIRMASS ACRS ERN CWA. SO BEST CHC FOR ANY TRW WL HAVE TO BE ERLY THIS EVE ACRS FAR ERN AND SERN CWA FM SUX TO MWM. DOUBT IF STORMS WUD BECOME SVR. TO THE W OF THIS AREA...ONYL A FEW SPRINKLES OR LGT RW- NR FNT BUT SHUD NOT POSE MUCH OF A THREAT OVERNIGHT. SHUD SEE SOME CLRG ACRS CWA THIS EVE...BUT H85 MOISTURE INCREASES DURING THE NIGHT AS STG CAA KICKS IN. STRATUS ACRS ND SHUD SPRD SE ACRS CWA DURING THE NIGHT AND EXIT SRN CWA SUN MORN. SFC GRAD WL TIGHTEN UP WITH THE CAA SO WUD EXPECT WNDS TO PICK UP OUT OF NNW DURING THE NITE BEHIND FNT. CLOUD COVER MAY PREVENT TEMPS FM FALLING AS LOW AND MAV GUID WITH FWC LOOKING BETTER. WITH COLD AIR IN PLACE ON SUN...TEMPS MAY STRUGGLE TO HIT 60 EVEN THOUGH GUD MIXING WL OCCUR AS H85 TEPS WL ONLY BE BETWEEN +2 AND +4 DEG. LOOKS LIKE A GUD CHC OF FROST SUN NITE/MON MORN AND SFC HIGH BUILDS ACRS CWA. VERY DRY AIR ALOFT SHUD ALLOW FOR GOOD RAD COOLING. WITH DRY AIR OVR CWA MON AND TUES...SHUD SEE DECENT DIURNAL RANGE IN TEMPS WITH LOWS IN THE 30S AND HIGHS IN THE 60S. AIRMASS DOESNT CHANGE MUCH WED THRU SAT SO HIGHS SHUD BE JUST A TAD BELOW NORM. WEAK S/W PROGGED BY MRF AND 12Z AVN TO SLIDE SEWD ACRS WRN CWA ON THU. FOR NOW WL LEAVE DRY AS LOW LEVEL FLOW WL STILL BE DRY AND ELY AND WAEK RIDGE AXIS OVR WRN SD WL MAKE IT HARD FOR PRECIP TO SPRD E. .FSD...NONE.
In the hours before
Local storm report, Sep 22, 1:40 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
140 PM CDT SAT SEP 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0108 PM 2 S JEFFERS MN 65 MPH TSTM GUST
09/22/01 COTTONWOOD REPORTED BY PUBLIC.
STRONG WINDS WERE AHEAD
OF THE RAINFALL. SMALL
LIMBS DOWN.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 12:34 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 41 min |
| Sep 22, 6:28 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.